Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Analysis and Geometry in Metric Spaces

Ed. by Ritoré, Manuel


IMPACT FACTOR 2018: 0.536

CiteScore 2018: 0.83

SCImago Journal Rank (SJR) 2018: 1.041
Source Normalized Impact per Paper (SNIP) 2018: 0.801

Mathematical Citation Quotient (MCQ) 2018: 0.83

Open Access
Online
ISSN
2299-3274
See all formats and pricing
More options …

On Conditions for Unrectifiability of a Metric Space

Piotr Hajłasz
  • Corresponding author
  • Department of Mathematics, University of Pittsburgh, 301 Thackeray Hall, Pittsburgh, PA 15260, USA
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Soheil Malekzadeh
  • Corresponding author
  • Department of Mathematics, University of Pittsburgh, 301 Thackeray Hall, Pittsburgh, PA 15260, USA
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2014-12-17 | DOI: https://doi.org/10.1515/agms-2015-0001

Abstract

We find necessary and sufficient conditions for a Lipschitz map f : E ⊂ ℝk → X into a metric space to satisfy ℋk(f(E)) = 0. An interesting feature of our approach is that despite the fact that we are dealing with arbitrary metric spaces, we employ a variant of the classical implicit function theorem. Applications include pure unrectifiability of the Heisenberg groups.

Keywords: geometric measure theory; unrectifiability; metric spaces; Sard theorem; Carnot-Carathéodory spaces

MSC: 49Q15; 53C17

References

  • [1] Ambrosio, L., Kirchheim, B.: Rectifiable sets in metric and Banach spaces. Math. Ann. 318 (2000), 527–555. Google Scholar

  • [2] Ambrosio, L., Kirchheim, B.: Currents in metric spaces. Acta Math. 185 (2000),1–80. Google Scholar

  • [3] Balogh, Z. M., Hajłasz, P., Wildrick, K.: Weak contact equations for mappings into Heisenberg groups. Indiana Univ. Math. J. (to appear). Google Scholar

  • [4] David, G., Semmes, S.: Fractured fractals and broken dreams. Self-similar geometry through metric and measure. Oxford Lecture Series in Mathematics and its Applications, 7. The Clarendon Press, Oxford University Press, New York, 1997. Google Scholar

  • [5] DiBenedetto, E.: Real analysis. Birkhäuser Advanced Texts: Basler Lehrbücher. Google Scholar

  • [Birkhäuser Advanced Texts: Basel Textbooks] Birkhäuser Boston, Inc., Boston, MA, 2002. Google Scholar

  • [6] Evans, L. C., Gariepy, R. F.: Measure theory and fine properties of functions. Studies in Advanced Mathematics. CRC Press, Boca Raton, FL, 1992. Google Scholar

  • [7] Federer, H.: Geometric measure theory. Die Grundlehren der mathematischen Wissenschaften, Band 153 Springer-Verlag New York Inc., New York 1969 Google Scholar

  • [8] Franchi, B., Gutiérrez, C. E., Wheeden, R. L.: Weighted Sobolev-Poincaré inequalities for Grushin type operators. Comm. Partial Differential Equations 19 (1994), 523–604. Google Scholar

  • [9] Gilbarg, D., Trudinger, N. S.: Elliptic partial differential equations of second order. Reprint of the 1998 edition. Classics in Mathematics. Springer-Verlag, Berlin, 2001. Google Scholar

  • [10] Gromov, M.: Partial differential relations. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 9. Springer-Verlag, Berlin, 1986. Google Scholar

  • [11] Hajłasz, P.: Change of variables formula under minimal assumptions. Colloq. Math. 64 (1993), 93–101. Google Scholar

  • [12] Hajłasz, P., Koskela, P.: Sobolev met Poincaré. Mem. Amer. Math. Soc. 145 (2000), no. 688, x+101 pp. Google Scholar

  • [13] Heinonen, J.: Lectures on analysis on metric spaces. Universitext. Springer-Verlag, New York, 2001. Google Scholar

  • [14] Kirchheim, B.: Rectifiable metric spaces: local structure and regularity of the Hausdorff measure. Proc. Amer. Math. Soc. 121 (1994), 113–123. Google Scholar

  • [15] Le Donne, E.: Lipschitz and path isometric embeddings of metric spaces. Geom. Dedicata 166 (2013), 47–66. Google Scholar

  • [16] Magnani, V.: Unrectifiability and rigidity in stratified groups. Arch. Math. (Basel) 83 (2004), 568–576. CrossrefGoogle Scholar

  • [17] Malý, J., Ziemer,W. P.: Fine regularity of solutions of elliptic partial differential equations.Mathematical Surveys and Monographs, 51. American Mathematical Society, Providence, RI, 1997. Google Scholar

  • [18] Martio, O., Väisälä, J.: Elliptic equations and maps of bounded length distortion. Math. Ann. 282 (1988), 423–443. Google Scholar

  • [19] Mattila, P.: Geometry of sets and measures in Euclidean spaces. Cambridge Studies in Advanced Mathematics, Vol. 44. Cambridge University Press, Cambridge, 1995. Google Scholar

  • [20] Monti R.: Distances, boundaries and surface measures in Carnot-Carathéodory spaces, PhD thesis 2001. Available at http://www.math.unipd.it/ monti/PAPERS/TesiFinale.pdf Google Scholar

  • [21] Sternberg, S.: Lectures on differential geometry. Second edition. With an appendix by Sternberg and Victor W. Guillemin. Chelsea Publishing Co., New York, 1983. Google Scholar

  • [22] Varopoulos, N. Th., Saloff-Coste, L., Coulhon, T.: Analysis and geometry on groups. Cambridge Tracts inMathematics, 100. Cambridge University Press, Cambridge, 1992. Google Scholar

  • [23] Whitney, H.: On totally differentiable and smooth functions. Pacific J. Math. 1 (1951), 143–159.Google Scholar

About the article

Received: 2014-03-07

Accepted: 2014-11-15

Published Online: 2014-12-17


Citation Information: Analysis and Geometry in Metric Spaces, Volume 3, Issue 1, ISSN (Online) 2299-3274, DOI: https://doi.org/10.1515/agms-2015-0001.

Export Citation

© 2015 Piotr Hajłasz, Soheil Malekzadeh. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Piotr Hajłasz and Soheil Malekzadeh
International Mathematics Research Notices, 2015, Volume 2015, Number 24, Page 13238

Comments (0)

Please log in or register to comment.
Log in